Pennsylvania, 2013

Damaging Wind in Pennsylvania, August 31, 2013

August 31, 2013 · NWS BGM · 1 event in 1 county or zone

A surface boundary resulted in a severe thunderstorm in northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface boundary resulted in a severe thunderstorm in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 31, 1:58 PM EST, 1 hour earlier.

Area forecast discussion, Aug 31, 1:58 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EDT SAT AUG 31 2013

.SYNOPSIS...
MUGGY AND UNSETTLED WEATHER WILL CONTINUE THROUGH LABOR DAY, WITH
AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ON A DAILY
BASIS. A COLD FRONT SHOULD CROSS THE REGION MONDAY NIGHT WITH
COOLER TEMPERATURES TO FOLLOW BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
240 PM UPDATE...
SFC LOW AND ASSOC BNDRY WILL HEAD THRU THE FA TONIGHT AS 1020MB SFC
HIPRES NOSES SOUTH FM CANADA. AS THIS BNDRY MVS THRU THE AREA
CONVECTION WL COME TO AN END FM NORTH TO SOUTH THRU THE OVRNGT HRS.
BY 00Z EXPECT ISOLD SHRA/TSRA ACRS PORTIONS OF THE FINGER LKS TO
LINGER ALONG BNDRY AS IT SLIDES OFF TO THE SOUTH. BY 06Z CAPES WL
DIMINISH TO LV JUST ISOLD SHOWERS ACRS NW ZONES AND SLOWLY WANE THRU
THE RMNDR OF THE NIGHTTIME HRS.

AS FOR OVNGT MINS TEMPS WL NOT BE TOO MUCH DIFFERENT THAN PRVS NGTS.
VRY LITTLE COOL OR DRY AIR IS EVIDENT BHND THIS BNDRY SO EXPECT
TEMPS TO RANGE FM THE MID-UPR 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
240 PM UPDATE...
MODELS HV FLIPPED-FLOPPED REGARDING TOMORROW'S SOLN FOR PCPN
POTENTIAL. SIGNIFICANT CAPPING WAS BEING INDICATED BY PRIOR MODEL
RUNS WITH VRY LITTLE FRCG AND NOW IT APPEARS THAT S/WV CURRENTLY OVR
NRN IL/IN WL PROVIDE SUBSTANTIAL FRCG DRG THE AFTN. UL TEMPS LOOK AS
THO THEY WL BE WARM ENUF TO PROVIDE CAPPING ACROSS THE FAR NORTH
THRU ABOUT 18Z AND AFTER THAT ALL BETS ARE OFF. THUS HV STARTED WITH
CHC POPS ACRS NEPA BY MRNG AS WV APPCHS FM CNTRL PA AND WORK THEIR
WAY NORTH THRU THE AFTN HRS. DEEP LYR SHEAR LOOKS TO BE PRETTY PUNY
AT THIS TIME THUS NO ORGANIZED STORMS ARE EXPECTED.

H5 TROF WL BE DIGGING IN SUN NGT AND WITH ANY SUBTLE WVS BEING FLUNG
AT THE AREA IN STRONG MOISTURE ADVECTION ANYTHING CUD BE WRUNG OUT
TOMORROW NGT. THUS WL KEEP 50-60 POPS FOR THUNDER.

FRONTAL BNDRY WL APPCH DRG THE DAY MONDAY WITH POTENTIAL FOR
STRONG-ISOLD SVR STORMS AT SOME POINT DRG THE AFTN. MAX TEMPS WL
LKLY ONLY CLIMB INTO THE LWR 80S WITH SIGNIFICANT CLD CVR EXPECTED
DRG THE DAY AND WITH DWPTS CLIMBING TO NEAR 70, EXPECT CAPES TO TOP
OUT SOMEWHERE BTWN 1500 AND 2000 J/KG. 0-6KM DEEP LYR SHEAR WL CLIMB
TO BTWN 35-40KTS JUST AHD OF FRONTAL BNDRY MVG THRU.

FROPA WL OCCUR MON NGT BUT WITH H5 TROF HANGING BACK WL KEEP CHC
SHOWERS IN FOR TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
250 PM UPDATE...

A FEW SHOWERS MAY LINGER INTO TUESDAY EVENING AS AN UPPER LEVEL
TROF MOVES THROUGH AND TO OUR EAST. BEYOND THAT A FAIRLY QUIET
EXTENDED PERIOD. NEXT WEATHER SYSTEM WILL BE A COLD FRONT THURSDAY
MORNING WITH A CHANCE FOR A FEW SHOWERS. THE BIG STORY THIS WEEK
WILL NOT BE PRECIPITATION OR THUNDERSTORMS BUT THE COOLER AIR MASS.
TEMPS WILL GENERALLY BE IN THE 70S WEDNESDAY...BUT MAY NOT GET OUT
OF THE 60S THURSDAY AND FRIDAY. THIS SCENARIO IS GAINING IN
CONFIDENCE WITH BOTH THE 12Z GFS AND 0Z EURO SHOWING 850S TEMPS
AROUND +4C ON FRIDAY. JUST DAYS AGO BOTH MODELS SHOWED AS MUCH AS
A 17 DEGREE DIFFERENCE IN TERMS OF OUTCOME. LOOK FOR MODERATING
TEMPS NEXT WEEKEND AS HEIGHTS RISE. WHILE NO ORGANIZED AREAS OF
PRECIP LOOK LIKELY DURING THIS PERIOD WE ONCE AGAIN LOOK TO REMAIN
IN THE RING OF FIRE WITH THE NORTHWEST FLOW ALOFT...AROUND THE
STRONG RIDGE OVER THE CENTRAL US.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
18Z UPDATE...

A BKN LINE OF SHOWERS WITH SOME ISOLATED THUNDER HAS DEVELOPED
ACROSS CNY AT THE MOMENT. MOST OF THE CONVECTION WILL BE DONE BY
20Z NY TERMINALS AND TOWARD 22Z KAVP. WHILE BRIEF IFR VSBYS ARE
POSSIBLE IF A STORM GOES RIGHT OVER THE TERMINAL...MORE LIKELY
THREAT WILL BE SHORTER PERIODS OF MVFR CIGS/VSBYS IN AND NEAR
STEADIER SHOWERS. OVERALL DURATION IS EXPECTED TO BE BRIEF.

VFR EARLY TONIGHT THEN WIDESPREAD RESTRICTIONS ARE LIKELY
ESPECIALLY NY TERMINALS AND TO A LESSER EXTENT AT KAVP. THE
BOUNDARY CAUSING OUR AFTERNOON CONVECTION WILL SLIDE SOUTH INTO
NORTHERN PA. MEANWHILE AN AREA OF LOWER CIGS AND VSBYS NOW OVER
NORTHERN OHIO AND LAKE ERIE WILL MOVE OUR WAY IN A WEST-SOUTHWEST
FLOW ALOFT. CONTINUED THE PREVIOUS FORECASTERS THINKING BUT SHOWED A
BIT MORE CONFIDENCE THAT MVFR RESTRICTIONS ARE LIKELY ROUGHLY
BETWEEN 05Z AND 16Z. WITH THAT SAID MOST MODEL GUIDANCE IS SHOWING
IFR VSBYS AND/OR CIGS DURING THIS TIME AND SOME GUIDANCE IS QUITE LOW.
CONFIDENCE IS NOT HIGH ENOUGH YET TO PUT THEM IN THE TAFS BUT IFR
RESTRICTIONS REMAIN A DISTINCT POSSIBILITY ESPECIALLY THE ELEVATED
TERMINALS.

OUTLOOK...

SUN-TUE...POTENTIAL FOR MVFR IN SCTD SHRA/TSRAS.
WED-THUR...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Aug 31, 1:49 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT SAT AUG 31 2013

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-011900-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
249 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A SURFACE TROUGH WILL
SLIP THROUGH THE REGION THIS AFTERNOON THEN DIMINISH THIS EVENING.
AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL OR GUSTY WINDS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044-011900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
249 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE ANTICIPATED AGAIN SUNDAY AFTERNOON AND
EVENING. STORMS MAY BECOME MORE WIDESPREAD MONDAY...AHEAD OF AN
APPROACHING COLD FRONT. HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL
HAIL COULD ACCOMPANY A FEW OF THE STORMS ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 12:43 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT SAT AUG 31 2013

NYZ024-055-PAZ038-311830-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
143 PM EDT SAT AUG 31 2013

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BRADFORD...
SOUTHEASTERN CHEMUNG AND SOUTHWESTERN TIOGA COUNTIES...

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  LOCKWOOD...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOCKWOOD AND TWO RIVERS STATE PARK AT 155 PM EDT...
  SAYRE AT 200 PM EDT...
  LITCHFIELD AT 205 PM EDT...
  BARTON AT 210 PM EDT...
  LITCHFIELD AT 215 PM EDT...
  TIOGA CENTER AND NICHOLS AT 220 PM EDT...
  LOUNSBERRY AND CATATONK AT 225 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4217 7627 4194 7631 4203 7676 4218 7673

HEDEN
Special weather statement, Aug 31, 12:53 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SAT AUG 31 2013

NYZ045-056-311830-
BROOME NY-CHENANGO NY-
153 PM EDT SAT AUG 31 2013

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN CHENANGO AND
SOUTHEASTERN BROOME COUNTIES...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG GUSTY
  WINDS TO 40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  WINDSOR...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINDSOR AT 200 PM EDT...
  EAST WINDSOR AT 205 PM EDT...
  SANFORD AT 225 PM EDT...
  DEPOSIT AT 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4200 7537 4201 7539 4201 7541 4204 7579
      4215 7578 4222 7542 4204 7542 4202 7541
      4200 7536

HEDEN
Special weather statement, Aug 31, 1:31 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT SAT AUG 31 2013

NYZ045-046-057-311930-
CHENANGO NY-DELAWARE NY-OTSEGO NY-
231 PM EDT SAT AUG 31 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CHENANGO...
NORTH CENTRAL DELAWARE AND SOUTHERN OTSEGO COUNTIES...

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LAURENS TO 6 MILES NORTH OF
  OTEGO TO MT UPTON...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MILFORD AT 240 PM EDT...
  WEST END AND WELLS BRIDGE AT 245 PM EDT...
  ONEONTA AT 250 PM EDT...
  ELK CREEK AND ROBERT V. RIDDELL STATE PARK AT 255 PM EDT...
  SCHENEVUS AT 300 PM EDT...
  NORTH FRANKLIN AT 305 PM EDT...
  WORCESTER AND FERGUSONVILLE AT 310 PM EDT...
  DAVENPORT CENTER AND DAVENPORT AT 315 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4230 7487 4236 7558 4248 7529 4262 7505
      4261 7464 4260 7464 4252 7470 4245 7463
      4243 7463

TAC
Special weather statement, Aug 31, 1:41 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT SAT AUG 31 2013

NYZ045-056-PAZ038-039-311930-
BRADFORD PA-BROOME NY-CHENANGO NY-SUSQUEHANNA PA-
241 PM EDT SAT AUG 31 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME SOUTHEASTERN
CHENANGO...NORTHEASTERN BRADFORD...NORTHWESTERN SUSQUEHANNA AND
SOUTHERN BROOME COUNTIES...

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM JOHNSON CITY TO LITTLE MEADOWS
  TO WINDHAM...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PORT CRANE...BINGHAMTON AND CHENANGO BRIDGE AT 245 PM EDT...
  VESTAL CENTER AT 250 PM EDT...
  SANITARIA SPGS AT 255 PM EDT...
  FRIENDSVILLE AT 300 PM EDT...
  HARPURSVILLE AND WYOANNA AT 310 PM EDT...
  SALT SPRINGS STATE PARK AND KIRKWOOD AT 315 PM EDT...
  WINDSOR AT 320 PM EDT...
  SANFORD AND HICKORY GROVE AT 330 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4185 7577 4192 7645 4200 7627 4200 7611
      4208 7611 4219 7593 4220 7542 4208 7542

TAC
Special weather statement, Aug 31, 2:28 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SAT AUG 31 2013

NYZ056-057-PAZ038-039-312015-
BRADFORD PA-BROOME NY-DELAWARE NY-SUSQUEHANNA PA-
328 PM EDT SAT AUG 31 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BRADFORD...
NORTHWESTERN SUSQUEHANNA...SOUTHEASTERN BROOME AND WEST CENTRAL
DELAWARE COUNTIES...

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WINDSOR TO BRACKNEY TO WARREN
  CENTER TO FRANKLINDALE...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  TOWANDA AND WINDSOR AT 335 PM EDT...
  MONROETON AND MONROE AT 340 PM EDT...
  WYSOX AT 345 PM EDT...
  MACEDONIA AT 350 PM EDT...
  FRIENDSVILLE AND SANFORD AT 355 PM EDT...
  LE RAYSVILLE AND HERRICKVILLE AT 400 PM EDT...
  BRUSHVILLE AND MIDDLETOWN CENTER AT 405 PM EDT...
  HERRICK AND WYOANNA AT 410 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4218 7506 4201 7544 4196 7573 4172 7623
      4168 7679 4192 7629 4198 7600 4215 7562

TAC

The radar

The Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
August 31, 2:58 PM EST
Where
Susquehanna County, 0.69 mi S of Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.960, -75.750

Trees were blown down on New York Avenue, Pine Street and Chase Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467578.